Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 36, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 12, 2011, 2:46 PM MDT for Bingham County, Idaho. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2011, 2:46 PM MDT (20:46 UTC)
- Expired
- Jul 12, 2011, 3:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Bingham County, ID
The radar
The Pocatello radar (KSFX), 37 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:01 PM MDT | HAIL 0.25 | Ne Blackfoot, ID | HAIL ACCOMPANIED WITH HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365 WUUS55 KPIH 122046 SVRPIH IDC011-122130- /O.NEW.KPIH.SV.W.0036.110712T2046Z-110712T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO 246 PM MDT TUE JUL 12 2011 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITY OF BLACKFOOT... * UNTIL 330 PM MDT * AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GIBSON...OR NEAR BLACKFOOT...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... BLACKFOOT... ROSE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4343 11225 4326 11201 4305 11242 4314 11251 TIME...MOT...LOC 2046Z 223DEG 13KT 4315 11240 $$ DSH
2 follow-up statements
939 WWUS55 KPIH 122110 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 310 PM MDT TUE JUL 12 2011 IDC011-122130- /O.CON.KPIH.SV.W.0036.000000T0000Z-110712T2130Z/ BINGHAM ID- 310 PM MDT TUE JUL 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR CENTRAL BINGHAM COUNTY... AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR BLACKFOOT...MOVING NORTHEAST AT 15 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... ROSE... FIRTH AND BASALT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THIS STORMS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4343 11225 4326 11201 4305 11242 4314 11251 TIME...MOT...LOC 2109Z 223DEG 13KT 4321 11232 $$ DSH
137 WWUS55 KPIH 122125 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 325 PM MDT TUE JUL 12 2011 IDC011-122135- /O.EXP.KPIH.SV.W.0036.000000T0000Z-110712T2130Z/ BINGHAM ID- 325 PM MDT TUE JUL 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BINGHAM COUNTY WILL EXPIRE AT 330 PM MDT... AT 325 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... FIRTH AND BASALT... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4343 11225 4326 11201 4305 11242 4314 11251 TIME...MOT...LOC 2125Z 223DEG 13KT 4325 11227 $$ DSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:36 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 12, 2:36 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 236 PM MDT TUE JUL 12 2011 .DISCUSSION...THE AREA WILL REMAIN UNDER SOUTHWESTERLY FLOW ALOFT THROUGH THE COMING WEEK. CURRENT WV IMAGERY SHOWS SURGE OF MONSOONAL MOISTURE HEADING INTO EASTERN IDAHO. THIS HAS ALREADY HELPED TRIGGER SCATTERED THUNDER OVER THE EASTERN HIGHLANDS AND UPPER SNAKE PLAIN THIS AFTERNOON. EXPECT TO SEE CONTINUED DEVELOPMENT IN THE SAME AREA UNTIL AROUND SUNSET TONIGHT. TOMORROW...THE STRONGEST FORCING AND MOISTURE AVAILABILITY WILL BE OVER THE CENTRAL MOUNTAINS AS THE FIRST WAVE OF ENERGY MOVES ACROSS TOMORROW AND THURSDAY. POPS WILL REMAIN CONFINED TO MOUNTAIN RANGES ON FRIDAY. A SURGE OF DRY AIR WILL MOVE IN OVER THE WEEKEND TO HELP CURB MOST CONVECTION...BUT SOME ISOLATED SHOWERS COULD POP UP OVER THE MOUNTAINS. HINSBERGER && .AVIATION...ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING PRIMARILY OVER THE SOUTHERN HIGHLAND RIDGE AXIS AND TETON RANGE. ALL FORECAST SITES EXPECTED TO REMAIN VFR WITH RAINSHOWERS. THUNDERSTORM ACTIVITY EXPECTED NEAR ENOUGH FOR MENTION IN PIH AND IDA TAFS. CURRENT PATTERN BEGINS TO WEAKEN BEYOND THIS PERIOD. WICKLUND && .FIRE WEATHER...SOUTHWEST FLOW IS BRINGING PACIFIC MOISTURE ACROSS THE CENTRAL MOUNTAINS AND MONSOONAL MOISTURE ACROSS SOUTHEAST IDAHO. LOOK FOR ISOLATED THUNDERSTORMS ACROSS LOWER ELEVATIONS AND SCATTERED THUNDERSTORMS ACROSS HIGHER TERRAIN THIS AFTERNOON INTO EARLY EVENING. EXPECT GUSTY ERRATIC WINDS AND LOCALLY HEAVY RAINFALL DURING THUNDERSTORMS. LOOK FOR AN UPPER LEVEL LOW TO SKIRT OVER NORTHERN IDAHO BY THE END OF THE WEEK SHUTTING OFF THE MONSOONAL FLOW AND ALLOW CONTINUED AFTERNOON THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS. LOOK FOR HIGH PRESSURE RIDGING TO MOVE BACK IN SUNDAY AND MONDAY BRINGING BACK HOT AND DRY CONDITIONS. WYATT && .PIH WATCHES/WARNINGS/ADVISORIES... FLOOD ADVISORY FOR EASTERN TETON COUNTY. &&
Hazardous weather outlook, Jul 12, 7:02 AM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 702 AM MDT TUE JUL 12 2011 IDZ017>025-031-032-131200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 702 AM MDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGOUT TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A RISK EACH AFTERNOON AND EVENING UNTIL SATURDAY WHEN DRIER AND MORE STABLE AIR MOVES INTO SOUTHERN IDAHO. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Jul 12, 1:25 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
125 PM MDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL CHALLIS 44.51N 114.22W
07/12/2011 E0.75 INCH CUSTER ID EMERGENCY MNGR
VERY HEAVY RAINFALL WITH STORM.
&&
GWICKLUNSpecial weather statement, Jul 12, 1:29 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
129 PM MDT TUE JUL 12 2011
IDZ018-032-122015-
CUSTER ID-
129 PM MDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 215 PM MDT
AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
CHALLIS..MOVING NORTHEAST AT 20 MPH.
HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHALLIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4476 11422 4475 11411 4473 11405 4467 11403
4460 11395 4431 11420 4443 11446
TIME...MOT...LOC 1927Z 206DEG 16KT 4448 11424
DSHLocal storm report, Jul 12, 1:45 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
145 PM MDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 3 NNE CHALLIS 44.55N 114.20W
07/12/2011 M0.25 INCH CUSTER ID TRAINED SPOTTER
O.3O INCH OF RAIN IN 15 MINUTES. HAIL MEASURED 1/4 TO 3/8
INCH DIAMETER.
&&
GWICKLUNLocal storm report, Jul 12, 1:58 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
158 PM MDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 4 NNW CHALLIS 44.56N 114.26W
07/12/2011 M0.25 INCH CUSTER ID TRAINED SPOTTER
HEAVY RAIN WITH HAIL. RAIN LASTED 10 MINUTES.
&&
GWICKLUNLocal storm report, Jul 12, 2:24 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
224 PM MDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 N CHALLIS 44.56N 114.22W
07/12/2011 E0.25 INCH CUSTER ID TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
GWICKLUNLocal storm report, Jul 12, 2:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
238 PM MDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 5 ESE IDAHO FALLS 43.48N 111.93W
07/12/2011 M0.50 INCH BONNEVILLE ID TRAINED SPOTTER
MOST HAIL PEA-SIZE. HEAVY RAIN FALLING AT REPORT TIME.
&&
GWICKLUNThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:22 PM MDT | Special Weather Statement | PIH | Bingham | 38 min |
| Jul 11, 7:01 PM MDT | Special Weather Statement | PIH | Bonneville, Madison | 44 min |
| Jul 11, 7:29 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Clark, Fremont, Jefferson, Madison, Teton | 46 min |
| Jul 11, 8:12 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Madison, Teton | 33 min |
| Jul 12, 1:29 PM MDT | Special Weather Statement | PIH | Custer | 46 min |
| Jul 12, 1:35 PM MDT | Areal Flood Advisory | PIH | Bonneville, Caribou | 3 hr |
| Jul 12, 1:36 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 39 min |
| Jul 12, 1:50 PM MDT | Flash Flood Warning | PIH | Custer | 115 min |
| Jul 12, 2:34 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 41 min |
| Jul 12, 3:11 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Jul 12, 3:21 PM MDT | Special Weather Statement | PIH | Butte | 39 min |
| Jul 12, 4:02 PM MDT | Special Weather Statement | PIH | Butte, Jefferson | 58 min |
| Jul 12, 4:56 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.